Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 166, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 11, 2008, 4:42 PM CDT for 7 counties in Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 11, 2008, 4:42 PM CDT (21:42 UTC)
- Expired
- Apr 11, 2008, 5:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Bibb County, AL, Chilton County, AL, Hale County, AL, Jefferson County, AL, Perry County, AL, Shelby County, AL, Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 27 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 3:00 PM CDT | Tornado Watch | SPC | 5 hr |
| Apr 11, 3:07 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 112143 SVRBMX ALC007-021-065-073-105-117-125-112230- /O.NEW.KBMX.SV.W.0166.080411T2142Z-080411T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 442 PM CDT FRI APR 11 2008 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BIBB COUNTY IN CENTRAL ALABAMA... THIS INCLUDES THE CITIES OF...CENTREVILLE...BRENT... NORTH CENTRAL CHILTON COUNTY IN CENTRAL ALABAMA... SOUTH CENTRAL JEFFERSON COUNTY IN CENTRAL ALABAMA... THIS INCLUDES THE CITIES OF...MIDFIELD...LIPSCOMB...HOOVER... BRIGHTON...BESSEMER... NORTH CENTRAL PERRY COUNTY IN CENTRAL ALABAMA... SOUTHWESTERN SHELBY COUNTY IN CENTRAL ALABAMA... THIS INCLUDES THE CITIES OF...PELHAM...MONTEVALLO...HELENA... COLUMBIANA...CALERA...ALABASTER... NORTHEASTERN HALE COUNTY IN WEST CENTRAL ALABAMA... SOUTHEASTERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA... * UNTIL 530 PM CDT * AT 442 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES EAST OF MAXWELL...OR 15 MILES SOUTH OF HOLT...AND MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COALING BY 450 PM CDT... VANCE BY 500 PM CDT... WEST BLOCTON AND CAFFEE JUNCTION BY 510 PM CDT... TANNEHILL IRONWORKS STATE PARK BY 520 PM CDT... BESSEMER AIRPORT...HELENA...MAYLENE AND 6 MILES WEST OF ALABASTER BY 530 PM CDT... WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME DAMAGE...ESPECIALLY TO SMALLER STRUCTURES. THIS IS A DANGEROUS STORM. IF YOUR ARE IH ITS PATH...PREPARE IMMEDAITELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR NORTHERN ALABAMA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR SOUTHERN ALABAMA. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3348 8687 3311 8652 3279 8742 3316 8762 TIME...MOT...LOC 2142Z 242DEG 34KT 3305 8740 $$ 27
2 follow-up statements
000 WWUS54 KBMX 112147 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 447 PM CDT FRI APR 11 2008 ALC007-021-065-073-105-117-125-112230- /O.CON.KBMX.SV.W.0166.000000T0000Z-080411T2230Z/ PERRY AL-HALE AL-CHILTON AL-BIBB AL-SHELBY AL-TUSCALOOSA AL- JEFFERSON AL- 447 PM CDT FRI APR 11 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR SOUTH CENTRAL JEFFERSON...SOUTHEASTERN TUSCALOOSA...SOUTHWESTERN SHELBY...BIBB...NORTH CENTRAL CHILTON...NORTHEASTERN HALE AND NORTH CENTRAL PERRY COUNTIES... AT 445 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR COALING...OR ABOUT 14 MILES SOUTHEAST OF HOLT...MOVING NORTHEAST AT 65 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... CAFFEE JUNCTION AND WEST BLOCTON BY 455 PM CDT... TANNEHILL IRONWORKS STATE PARK BY 500 PM CDT... HELENA...BESSEMER AIRPORT...SILURIA AND ALABASTER BY 510 PM CDT... PELHAM...REGIONS PARK IN HOOVER AND HOOVER BY 515 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR NORTHERN ALABAMA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR SOUTHERN ALABAMA. LAT...LON 3348 8687 3311 8652 3279 8742 3316 8762 TIME...MOT...LOC 2147Z 246DEG 56KT 3314 8729 $$ STEFKOVICH
000 WWUS54 KBMX 112217 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 517 PM CDT FRI APR 11 2008 ALC007-021-065-073-105-117-125-112230- /O.CON.KBMX.SV.W.0166.000000T0000Z-080411T2230Z/ PERRY AL-HALE AL-CHILTON AL-BIBB AL-SHELBY AL-TUSCALOOSA AL- JEFFERSON AL- 517 PM CDT FRI APR 11 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR SOUTH CENTRAL JEFFERSON...SOUTHEASTERN TUSCALOOSA...SOUTHWESTERN SHELBY...BIBB...NORTH CENTRAL CHILTON...NORTHEASTERN HALE AND NORTH CENTRAL PERRY COUNTIES... AT 512 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WATEROAK...OR ABOUT 12 MILES NORTH OF GREENSBORO...MOVING EAST AT 50 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MERTZ AND 6 MILES SOUTH OF LOW GAP BY 525 PM CDT... HARRISBURG...6 MILES WEST OF BRENT...6 MILES SOUTH OF EOLINE AND 8 MILES SOUTH OF PEARSON BY 530 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR NORTHERN ALABAMA. LAT...LON 3348 8687 3311 8652 3279 8742 3316 8762 TIME...MOT...LOC 2217Z 257DEG 46KT 3288 8746 $$ STEFKOVICH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:25 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Apr 11, 3:25 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 325 PM CDT FRI APR 11 2008 .DISCUSSION... WE ARE CURRENTLY IN FULL SEVERE WEATHER MODE HERE AT THE OFFICE. STORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING. SOME OF THESE COULD BECOME SEVERE. SEE BHMHWOBMX FOR THE LATEST THREAT ASSESSMENT. UPPER LEVEL DYNAMICS ARE EXPECTED TO SLOWLY MOVE NORTH AND THUS DECREASING THE THREAT AS WE HEAD INTO THE NIGHT...MAINLY AFTER 8 PM. HAVING SAID THAT...STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TV AFFILIATES FOR THE LATEST CRITICAL...POTENTIALLY LIFE SAVING INFORMATION. A BIG CHANGE IN TEMPERATURE IS EXPECTED THIS WEEKEND AND EARLY NEXT WEEK. AFTER THESE WARM SPRING DAYS...WE WILL BRIEFLY GO BACK TO WINTER. MODELS CONTINUE TO SHOW EXTREME COLD AIR ALOFT ASSOCIATED WITH A UPPER LEVEL SYSTEM. THINGS ARE STILL LOOKING PRETTY INTERESTING FOR SUNDAY NIGHT/MONDAY MORNING. A SLUG OF MOISTURE ASSOCIATED WITH A TROF WILL MOVE ACROSS CENTRAL ALABAMA SUNDAY NIGHT. THERE COULD BE ENOUGH MOISTURE THAT WE COULD SQUEEZE OUT SOME FLURRIES OR LIGHT SNOW. NOTHING SIGNIFICANT BY ANY MEANS THOUGH. BUT...WE WILL CONTINUE TO FOLLOW THE POTENTIAL CLOSELY OVER THE NEXT FEW PACKAGES. NEXT WEEK LOOKS TO BE PRETTY DRY WITH HIGH PRESSURE IN PLACE. TEMPERATURES WILL SLOWLY RETURN TO NORMAL BY THE END OF THE WEEK. 10/ARM && .AVIATION...18Z TAF DISCUSSION. LINE OF STORMS COMING IN FROM THE WEST WILL AFFECT ALL TAF SITES THIS AFTERNOON AND EARLY EVENING. BASED THE TIMING OF THESE STORMS ON CURRENT RADAR TREND. THE ONLY FLIGHT PROBLEMS WILL OCCUR DURING A THUNDERSTORM. THIS ACTIVITY IS EXPECTED TO LAST LATE INTO THE EVENING HOURS. MUCH IMPROVED CONDITIONS ARE EXPECTED TOMORROW. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 54 64 36 55 33 / 70 10 10 20 20 ANNISTON 55 68 36 54 33 / 80 10 10 20 20 BIRMINGHAM 53 66 40 55 35 / 70 10 10 20 20 TUSCALOOSA 54 69 40 57 39 / 50 10 10 10 20 CALERA 56 68 41 57 37 / 70 10 10 10 20 AUBURN 58 67 42 59 36 / 70 30 10 10 20 MONTGOMERY 60 70 43 63 39 / 80 20 10 10 10 TROY 61 71 40 63 34 / 70 50 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...LAKE WIND ADVISORY IS IN EFFECT FOR ALL AREAS UNTIL 6 PM. &&
In the hours before
Local storm report, Apr 11, 4:26 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL HOOVER 33.38N 86.82W
04/11/2008 E1.00 INCH JEFFERSON AL AMATEUR RADIO
&&
10.5Local storm report, Apr 11, 4:27 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
427 PM CDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
10.5Local storm report, Apr 11, 4:30 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL HOOVER 33.39N 86.82W
04/11/2008 E1.00 INCH JEFFERSON AL PUBLIC
&&
10.5Local storm report, Apr 11, 4:32 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
432 PM CDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL BIRMINGHAM 33.53N 86.80W
04/11/2008 E1.00 INCH JEFFERSON AL AMATEUR RADIO
HWY 150 AND LORNA ROAD
0431 PM HAIL BIRMINGHAM 33.53N 86.80W
04/11/2008 E1.75 INCH JEFFERSON AL AMATEUR RADIO
&&
10.5Local storm report, Apr 11, 4:33 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 PM CDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL HOOVER 33.38N 86.82W
04/11/2008 E1.75 INCH JEFFERSON AL AMATEUR RADIO
&&
10.5Local storm report, Apr 11, 4:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
437 PM CDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL CAHABA HEIGHTS 33.46N 86.73W
04/11/2008 E1.75 INCH JEFFERSON AL TRAINED SPOTTER
NUMEROUS REPORTS
&&
10.5The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 9:54 AM CDT | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 8 hr |
| Apr 11, 12:10 PM CDT | Tornado Warning | BMX | Fayette, Marion, Walker, Winston | 35 min |
| Apr 11, 12:52 PM CDT | Tornado Warning | BMX | Walker, Winston | 38 min |
| Apr 11, 1:25 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 50 min |
| Apr 11, 1:53 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 52 min |
| Apr 11, 1:56 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens | 49 min |
| Apr 11, 2:14 PM CDT | Tornado Warning | BMX | Fayette, Marion, Walker, Winston | 46 min |
| Apr 11, 2:23 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa, Walker | 52 min |
| Apr 11, 2:28 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 47 min |
| Apr 11, 2:38 PM CDT | Tornado Warning | BMX | Winston | 22 min |
| Apr 11, 2:39 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens | 51 min |
| Apr 11, 2:50 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Pickens, Tuscaloosa, Walker, Winston | 40 min |
| Apr 11, 2:56 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Dallas, Hale, Marengo, Perry | 49 min |
| Apr 11, 3:05 PM CDT | Tornado Warning | BMX | Fayette, Pickens, Tuscaloosa | 25 min |
| Apr 11, 3:24 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter, Tuscaloosa | 51 min |
| Apr 11, 3:30 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Jefferson, Tuscaloosa, Walker | 45 min |
| Apr 11, 3:41 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Walker | 19 min |
| Apr 11, 3:44 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Jefferson, Perry, Shelby | 61 min |
| Apr 11, 3:50 PM CDT | Tornado Warning | BMX | Jefferson, Tuscaloosa, Walker | 40 min |
| Apr 11, 3:52 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah, St. Clair | 38 min |
| Apr 11, 4:01 PM CDT | Tornado Warning | BMX | Calhoun, Cherokee, Etowah, St. Clair | 44 min |
| Apr 11, 4:07 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah | 38 min |
| Apr 11, 4:18 PM CDT | Tornado Warning | BMX | Blount, Jefferson, St. Clair | 42 min |
| Apr 11, 4:22 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Greene, Hale, Perry, Sumter, Tuscaloosa | 53 min |
| Apr 11, 4:34 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair, Shelby, Talladega | 41 min |
| Apr 11, 4:37 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa, Walker | 23 min |
| Apr 11, 4:42 PM CDT | Tornado Warning | BMX | Calhoun, Cherokee, Etowah | 33 min |
| Apr 11, 4:56 PM CDT | Tornado Warning | BMX | Blount, Calhoun, Etowah, St. Clair | 24 min |
| Apr 11, 5:27 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Hale, Perry, Tuscaloosa | 48 min |
| Apr 11, 5:41 PM CDT | Tornado Warning | BMX | Bibb, Chilton, Perry | 49 min |
| Apr 11, 6:24 PM CDT | Tornado Warning | BMX | Bibb, Chilton, Perry | 51 min |
| Apr 11, 6:46 PM CDT | Tornado Warning | BMX | Clay, Talladega | 29 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.